Alert archive / Montana / Winter Storm Watches in 2021

Winter Storm Watch 10, NWS Missoula, MT

December 24, 2021Flathead County, Lake County, Montana

NWS Missoula, MT issued this winter storm watch at Dec 24, 2021, 2:52 AM MST for Flathead County, Lake County, Montana. It took effect at Dec 24, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 24, 2021, 2:52 AM MST (09:52 UTC)
In effect from
Dec 24, 2021, 5:00 PM MST
Expired
Dec 24, 2021, 12:32 PM MST
In force
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WWUS45 KMSO 240952
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
252 AM MST Fri Dec 24 2021

IDZ006-241100-
/O.CAN.KMSO.WW.Y.0076.000000T0000Z-211224T1800Z/
Southern Clearwater Mountains-
152 AM PST Fri Dec 24 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Scattered snow showers will continue through the morning hours;
however, the bulk of accumulating snow has ended. 

$$

MTZ001-251000-
/O.NEW.KMSO.WW.Y.0077.211224T2100Z-211225T1800Z/
/O.CON.KMSO.WW.Y.0076.000000T0000Z-211224T1200Z/
Kootenai/Cabinet Region-
252 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY
THIS MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 AM MST SATURDAY...

* WHAT...For the first Winter Weather Advisory, snow. Additional
  snow accumulations of around one inch. For the second Winter
  Weather Advisory, snow expected. Total snow accumulations of 3
  to 6 inches in valleys and 8 to 12 inches in the mountains. 

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...For the first Winter Weather Advisory, until 5 AM MST 
  early this morning. For the second Winter Weather Advisory, 
  from 2 PM this afternoon to 11 AM MST Saturday.

* IMPACTS...Travel could be affected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ002-251000-
/O.NEW.KMSO.WS.A.0010.211225T0000Z-211225T1800Z/
/O.EXT.KMSO.WW.Y.0076.000000T0000Z-211225T0000Z/
West Glacier Region-
252 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER STORM WATCH IN EFFECT FROM THIS AFTERNOON THROUGH
SATURDAY MORNING...

* WHAT...For the Winter Weather Advisory, snow. Additional snow
  accumulations of 2 to 4 inches. For the Winter Storm Watch,
  heavy snow possible. Total snow accumulations of 6 to 10 inches
  from Bad Rock Canyon to Essex, with 8 to 16 inches from Essex to
  Marias Pass. Total snow accumulations of 3 to 6 inches for
  Highway 83 Bigfork to Swan Lake. 

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...For the Winter Weather Advisory, until 5 PM MST this 
  afternoon. For the Winter Storm Watch, from this afternoon 
  through Saturday morning.

* IMPACTS...Travel could be very difficult. A period of heavier
  snowfall will begin late this evening and will continue into
  Saturday morning. Blowing and drifting of snow is possible from
  Essex to Marias Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-241800-
/O.CON.KMSO.WW.Y.0076.000000T0000Z-211224T1800Z/
Lower Clark Fork Region-
252 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches over
  Lookout Pass, with up to one inch across valley locations. 

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ009-010-241200-
/O.CON.KMSO.WW.Y.0076.000000T0000Z-211224T1200Z/
Western Lemhi County-Eastern Lemhi County-
252 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST EARLY
THIS MORNING...

* WHAT...Snow. Additional snow accumulations of up to one inch.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...Until 5 AM MST early this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
4 follow-up statements
900 
WWUS45 KMSO 241149
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
449 AM MST Fri Dec 24 2021

MTZ001-251200-
/O.EXP.KMSO.WW.Y.0076.000000T0000Z-211224T1200Z/
/O.CON.KMSO.WW.Y.0077.211224T2100Z-211225T1800Z/
Kootenai/Cabinet Region-
449 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 11 AM MST SATURDAY...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS
MORNING...

* WHAT...Snow expected. Total snow accumulations of 3
  to 6 inches in valleys and 8 to 12 inches in the mountains.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...2 PM this afternoon to 11 AM MST Saturday.

* IMPACTS...Travel could be affected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IDZ009-010-241300-
/O.EXP.KMSO.WW.Y.0076.000000T0000Z-211224T1200Z/
Western Lemhi County-Eastern Lemhi County-
449 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS
MORNING...

$$

MTZ002-251200-
/O.CON.KMSO.WW.Y.0076.000000T0000Z-211225T0000Z/
/O.CON.KMSO.WS.A.0010.211225T0000Z-211225T1800Z/
West Glacier Region-
449 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS AFTERNOON
THROUGH SATURDAY MORNING...

* WHAT...For the Winter Weather Advisory, snow. Additional snow 
  accumulations of 2 to 4 inches. For the Winter Storm Watch, 
  heavy snow possible. Total snow accumulations of 6 to 10 
  inches from Bad Rock Canyon to Essex, with 8 to 16 inches from 
  Essex to Marias Pass. Total snow accumulations of 3 to 6 
  inches for Highway 83 Bigfork to Swan Lake.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...For the Winter Weather Advisory, until 5 PM MST this 
  afternoon. For the Winter Storm Watch, from this afternoon 
  through Saturday morning.

* IMPACTS...Travel could be very difficult. A period of heavier 
  snowfall will begin late this evening and will continue into 
  Saturday morning. Blowing and drifting of snow is possible 
  from Essex to Marias Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-241800-
/O.CON.KMSO.WW.Y.0076.000000T0000Z-211224T1800Z/
Lower Clark Fork Region-
449 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches 
  over Lookout Pass, with up to one inch across valley locations.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
573 
WWUS45 KMSO 241512
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
812 AM MST Fri Dec 24 2021

MTZ002-251515-
/O.CON.KMSO.WW.Y.0076.000000T0000Z-211225T0000Z/
/O.CON.KMSO.WS.A.0010.211225T0000Z-211225T1800Z/
West Glacier Region-
812 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER STORM WATCH REMAINS IN EFFECT FROM 5 PM MST THIS
AFTERNOON THROUGH SATURDAY MORNING...

* WHAT...For the Winter Weather Advisory, snow. Additional snow 
  accumulations of 2 to 4 inches. For the Winter Storm Watch, 
  heavy snow possible. Total snow accumulations of 6 to 10 
  inches from Bad Rock Canyon to Essex, with 8 to 16 inches from 
  Essex to Marias Pass. Total snow accumulations of 3 to 6 
  inches for Highway 83 Bigfork to Swan Lake.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...For the Winter Weather Advisory, until 5 PM MST this 
  afternoon. For the Winter Storm Watch, from this afternoon 
  through Saturday morning.

* IMPACTS...Travel could be very difficult. A period of heavier 
  snowfall will begin late this evening and will continue into 
  Saturday morning. Blowing and drifting of snow is possible 
  from Essex to Marias Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ001-251515-
/O.CON.KMSO.WW.Y.0077.211224T2100Z-211225T1800Z/
Kootenai/Cabinet Region-
812 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 11 AM MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches in valleys and 8 to 12 inches in the mountains.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...2 PM this afternoon to 11 AM MST Saturday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-241800-
/O.CON.KMSO.WW.Y.0076.000000T0000Z-211224T1800Z/
Lower Clark Fork Region-
812 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Snow. Additional snow accumulations of 1 to 3 inches 
  over Lookout Pass, with up to one inch across valley locations.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, and I-90 Lookout Pass to 
  Haugan.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
571 
WWUS45 KMSO 241747
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1047 AM MST Fri Dec 24 2021

MTZ004-251800-
/O.EXT.KMSO.WW.Y.0076.000000T0000Z-211225T1800Z/
Lower Clark Fork Region-
1047 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST
SATURDAY...

* WHAT...Snow. Additional snow accumulations of 4 to 8 inches over
  Lookout Pass, with 2 to 4 inches across valley locations near
  the Idaho border. Up to 2 inches elsewhere.

* WHERE...Highway 200 Thompson Falls to Plains, Highway 200 Trout
  Creek to Heron, and I-90 Lookout Pass to Haugan.

* WHEN...Until 11 AM MST Saturday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ002-251800-
/O.CON.KMSO.WW.Y.0076.000000T0000Z-211225T0000Z/
/O.CON.KMSO.WS.A.0010.211225T0000Z-211225T1800Z/
West Glacier Region-
1047 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER STORM WATCH REMAINS IN EFFECT FROM 5 PM MST THIS
AFTERNOON THROUGH SATURDAY MORNING...

* WHAT...For the Winter Weather Advisory, snow. Additional snow 
  accumulations of 2 to 4 inches. For the Winter Storm Watch, 
  heavy snow possible. Total snow accumulations of 6 to 10 
  inches from Bad Rock Canyon to Essex, with 8 to 16 inches from 
  Essex to Marias Pass. Total snow accumulations of 3 to 6 
  inches for Highway 83 Bigfork to Swan Lake.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...For the Winter Weather Advisory, until 5 PM MST this 
  afternoon. For the Winter Storm Watch, from this afternoon 
  through Saturday morning.

* IMPACTS...Travel could be very difficult. A period of heavier 
  snowfall will begin late this evening and will continue into 
  Saturday morning. Blowing and drifting of snow is possible 
  from Essex to Marias Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Monitor the latest forecasts for updates on this situation.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ001-251800-
/O.CON.KMSO.WW.Y.0077.211224T2100Z-211225T1800Z/
Kootenai/Cabinet Region-
1047 AM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 11 AM MST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches in valleys and 8 to 12 inches in the mountains.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...2 PM this afternoon to 11 AM MST Saturday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
589 
WWUS45 KMSO 241932
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1232 PM MST Fri Dec 24 2021

MTZ002-251800-
/O.UPG.KMSO.WS.A.0010.211225T0000Z-211225T1800Z/
/O.NEW.KMSO.WS.W.0014.211225T0000Z-211225T1800Z/
/O.CON.KMSO.WW.Y.0076.000000T0000Z-211225T0000Z/
West Glacier Region-
1232 PM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST SATURDAY...

* WHAT...For the Winter Storm Warning, heavy snow expected. Total
  snow accumulations of 5 to 8 inches along Hwy 2 to about West
  Glacier, then 8 to 12 inches from West Glacier to Marias Pass. 
  For the Winter Weather Advisory, snow. Additional snow 
  accumulations of up to one inch.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...For the Winter Storm Warning, from 5 PM this afternoon 
  to 11 AM MST Saturday. For the Winter Weather Advisory, until 
  5 PM MST this afternoon.

* IMPACTS...Travel could be affected. The cold wind chills as 
  low as 20 below zero could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ001-251945-
/O.NEW.KMSO.WS.A.0011.211226T0900Z-211227T0600Z/
/O.CON.KMSO.WW.Y.0077.211224T2100Z-211225T1800Z/
Kootenai/Cabinet Region-
1232 PM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

* WHAT...For the Winter Weather Advisory, snow expected. Total
  snow accumulations of 3 to 9 inches. For the Winter Storm Watch, snow
  possible, along with blowing snow and a sudden drop in 
  temperature to below 0 degrees. Total snow accumulations of 2 to
  4 inches possible.
 
* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...For the Winter Weather Advisory, until 11 AM MST 
  Saturday. For the Winter Storm Watch, from late Saturday night 
  through Sunday evening.

* IMPACTS...Travel could be very difficult to impossible. The 
  cold wind chills as low as 30 below zero could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Monitor the latest forecasts for updates on this situation. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ004-251800-
/O.CON.KMSO.WW.Y.0076.000000T0000Z-211225T1800Z/
Lower Clark Fork Region-
1232 PM MST Fri Dec 24 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
SATURDAY...

* WHAT...Snow. Additional snow accumulations of 4 to 8 inches 
  over Lookout Pass, with 2 to 4 inches across valley locations 
  near the Idaho border. Up to 2 inches elsewhere.

* WHERE...Highway 200 Thompson Falls to Plains, Highway 200 
  Trout Creek to Heron, and I-90 Lookout Pass to Haugan.

* WHEN...Until 11 AM MST Saturday.

* IMPACTS...Travel could be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ003-251945-
/O.NEW.KMSO.WS.A.0011.211226T0900Z-211227T0600Z/
Flathead/Mission Valleys-
1232 PM MST Fri Dec 24 2021

...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

* WHAT...Snow. Total snow accumulations of up to two inches
  possible, along with blowing snow and a sudden drop in 
  temperature to single digits.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From late Saturday night through Sunday evening.

* IMPACTS...Travel could be affected. The cold wind chills as 
  low as 15 below zero could result in hypothermia if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

MTZ007-251945-
/O.NEW.KMSO.WS.A.0011.211226T0900Z-211227T0600Z/
Butte/Blackfoot Region-
1232 PM MST Fri Dec 24 2021

...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of up to 
  two inches possible.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From late Saturday night through Sunday evening.

* IMPACTS...Travel could be affected. The cold wind chills as 
  low as 25 below zero could cause frostbite on exposed skin in 
  as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 24, 2:50 AM MST, 2 minutes earlier.

Area forecast discussion, Dec 24, 2:50 AM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
250 AM MST Fri Dec 24 2021

.DISCUSSION...GOES-17 Water Vapor imagery this morning depicts a
broad upper level trough digging southward along the Washington
coastline. Widespread precipitation is noted on regional radar
imagery across the Pacific Northwest. The pacific trough will
eject eastward across the Northern Rockies late this afternoon
through Christmas morning. Widespread snow shower activity will
develop later this afternoon, particularly across northwest
Montana. Strong cold air advection aloft will allow for convective
snow showers to develop, leading to brief periods of moderate to
heavy snowfall. Snowfall rates around one inch per hour are
possible under heavier showers.

Friday night into Christmas morning, confidence is increasing for
a period of heavy snow to impact the West Glacier region. The
arctic boundary will creep over Marias Pass into the US-2 corridor
during this time. A wave of pacific moisture will interact with
the arctic boundary, creating an ideal scenario for heavy
snowfall. Forecast soundings suggest a deep dendritic growth zone
will be present, increasing confidence for periods of heavy
snowfall, with rates exceeding one inch per hour at times.
Therefore, a winter storm watch has been issued through 1100 am
MST Christmas morning. Widespread accumulating snow is also
expected across the Lower Clark Fork and Kootenai/Cabinet regions
and across the Flathead Valley, where 2-5 inches is likely.

On Sunday, a broad upper level trough will deepen across the
Pacific Northwest and will slowly move eastward towards the
Northern Rockies. As the trough deepens, a surface low will
develop across eastern Washington and will move eastward across
central Idaho and into Wyoming late Sunday into Monday morning.
Model guidance is coming into better agreement with the
progression of the arctic front. Arctic air will push across the
divide and move into northwest Montana late Sunday night into
Sunday morning and will slowly move south towards the I-90
corridor by Sunday afternoon, likely stalling in the Mission
valley and in the Potomac/Seeley Lake region. Widespread light to
moderate snow will impact the Northern Rockies Sunday as the
arctic boundary interacts with pacific moisture embedded within
southwesterly flow. Gusty north to northeast winds will lead to
localized areas of blowing snow, especially along the US-2 and
US-93 corridors from Marias Pass to the Flathead and Mission
valleys. Snowfall amounts remain very difficult to pin down at
this time. Our forecast remains fairly conservative in line with
the NBM, which has 1-3 inches across western Montana valleys, with
higher totals in the West Glacier and Kootenai/Cabinet regions.

The arctic air will continue to track westward across north
central Idaho through Monday. Light snow will focus as north
central Idaho during this period, with north to northeast winds
expected across much of western Montana. Temperatures across
western Montana will fall into the single digits to below zero
along the divide. Wind chills will become a concern with values
likely falling below -20F along the divide and in the Flathead
valley.

Model ensemble guidance remains in fairly good agreement with the
brunt of the cold impacting the area through at least Wednesday.
Widespread low temperatures below zero are expected across western
Montana, with valley locations in north central Idaho even
dropping into the single digits!

Looking ahead towards the end of next week, the arctic air mass
will begin to moderate, as a northwesterly flow pattern will open
the door for additional pacific storm systems to impact the
region. In fact, guidance has trended towards another shortwave
trough bringing a return of widespread snow shower activity
Thursday into Friday. The active weather pattern may continue into
the first week of January as well. The Madden-Julian Oscillation
looks to stay in Phase 7, which typically maintains below normal
temperatures and near to above normal precipitation across the
region. Furthermore, this lines up well with the latest 8-14
outlook from the Climate Prediction Center. /Lukinbeal

&&

.AVIATION...Widespread snow shower activity will continue across
northwest Montana and north-central Idaho through Christmas
morning and beyond. A pacific upper level trough will destabilize
the atmosphere this afternoon and evening, leading to convective
snow shower activity. Brief periods of moderate to heavy snow will
lead to variable conditions, particularly across northwest
Montana, confidence is higher for accumulating snow. Scattered
snow showers will also impact west-central and southwest Montana
after 25/0600z, with lesser confidence for widespread accumulating
snow. /Lukinbeal

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 AM MST this morning Lower Clark
     Fork Region.

     Winter Weather Advisory until 5 PM MST this afternoon West
     Glacier Region.

     Winter Storm Watch from 5 pm this evening through Saturday morning
     West Glacier Region.

     Winter Weather Advisory until 5 AM MST early this morning
     Kootenai/Cabinet Region.

     Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
     Saturday Kootenai/Cabinet Region.

ID...Winter Weather Advisory until 5 AM MST early this morning
     Eastern Lemhi County...Western Lemhi County.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 2:52 AM MSTWinter Weather AdvisoryMSOFlathead, Lincoln, Sanders32 hr
Dec 24, 12:32 PM MSTWinter Storm WatchMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Powell and 2 more24 hr
Dec 24, 12:32 PM MSTWinter Storm WarningMSOFlathead, Lake22 hr

Nearby

Winter Storm Watches in Montana, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.